Utah, 2021Avalanche in Utah, January 8, 2021
January 8, 2021 · NWS SLC · 1 event in 1 county or zone
A 31-year-old male snowboarder was killed in an avalanche in Dutch Draw.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 31-year-old male snowboarder was killed in an avalanche in Dutch Draw.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 8, 3:56 AM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Jan 8, 3:56 AM MST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 AM MST Fri Jan 8 2021
.SYNOPSIS...High pressure will move east today, allowing a weak
storm system to cross the region tonight through early Saturday.
High pressure will return Sunday, and remain in place through
much of next week.
&&
.SHORT TERM (Through 12Z Monday)...Shortwave ridging in place over
the eastern Great Basin this morning will translate east across
the forecast area today. This is in advance of a shortwave trough
currently making landfall along the Pacific Northwest coast, which
will dig across the forecast area tonight through Saturday
morning. Models remain in good agreement with respect to the
overall evolution of this wave as it crosses the area, some minor
variances with respect to the exact track. Regardless a period of
light snow is expected across the higher terrain of northern and
central Utah overnight through Saturday morning with snow totals
in the 2-5 inch range. Snowfall potential across the valleys again
remains uncertain given limited moisture and weak forcing. As such
have maintained chance PoPs across the lower elevations with
little to no accumulation expected with any snow which does
develop.
As the upper trough moves through the Four Corners region
and eventually the southern Rockies Saturday afternoon any linger
snowfall should end by early afternoon. Mid level ridging in the
wake of this trough will build across the region for the latter
portion of the weekend, with warming aloft allowing valley
inversions to begin becoming established.
.LONG TERM (After 12z Monday)...Inverted conditions with
worsening valley haze and air quality will be the focus of the
long term forecast discussion. With high confidence for inverted
conditions the impacts from the weekend storm will dictate the
temperature forecast across the inverted valley locations
In the wake of the weekend storm system, an upper level ridge
moves across the Great Basin and stalls out across much of the
intermountain west. Warming temperatures aloft will allow for
inverted conditions to develop by Monday. With good agreement
amongst the model outputs of keeping this ridging in place and the
pieces of shortwave energy embedded in the flow being too weak to
mix out the inversion, haze will remain in the forecast and has
been extended through the long period (Day 4-7). These inverted
conditions should get progressively worse and compounding days of
haze will make for poor air quality.
In addition to increasing haze, we will be monitoring the
conditions below the inversion to see if there is enough residual
moisture left in the boundary layer from the weekend storm system
to produce low stratus/fog. This scenario would shrink the diurnal
curve and keep temperatures consistent in the valleys with
current temperatures staying in the 30s. Inversely, if the valleys
can avoid becoming socked in with low clouds and fog,
temperatures will warm during the day but just how much will
depend on the strength of the inversion. Nonetheless with
compounding days of increasing haze temperatures will be capped
with little warming expected.
&&
.AVIATION...Little aviation impacts expected with the arrival of
light snow showers at the terminal late tonight. Clouds will
begin to increase with CIGs dropping below 7kft AGL after 00z with
the onset of vicinity snow showers. Light snow showers with
intermittent periods of light snow will begin after 06z. There is
a chance within the period of light snow for some periods of IFR
conditions to occur across the terminal. MVFR conditions will be
the predominate flight category from 06z through 15z. Little to
snow accumulation is expected. Winds will be southeast through
this afternoon before switching to the northwest at less than 10
knots after 21z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Seaman/Woodward
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 8, 6:34 AM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
634 AM MST Fri Jan 8 2021
UTZ001>016-019>021-517-518-WYZ021-091300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
634 AM MST Fri Jan 8 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A low pressure system will bring a round of snow to the mountains
of northern and central Utah tonight through Saturday morning,
and a chance for accumulating snow across the northern valleys as
well. Snowfall totals with this system are expected to remain
light.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow is expected to linger into the morning hours Saturday before
ending.
High pressure will develop across the region through much of next
week. This will result in valley inversions, which will be
accompanied by declining air quality along with patchy overnight
and morning fog.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Avalanche, Wasatch Mountains South of I-80
- When
- January 8, 10:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
A 31-year-old male snowboarder was killed in an avalanche in Dutch Draw. Weather was generally fair the day of the avalanche, with light winds and temperatures in the mid 20s. However in the week leading up to the avalanche, there were two storms, one bringing 1-4 inches of snow, and the second bringing 8-10 inches of snow with strong winds.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Vermont, January 8 to 9, 20211 death · 1 event
- Dense Fog in Montana, January 8 to 10, 20215 events
- Heavy Snow in North Carolina, January 8, 20214 events
- Winter Weather in North Carolina, January 8, 20214 events
- Dense Fog in California, January 8 to 9, 20214 events
- High Wind in California, January 8, 202170 kt wind · 3 events
- Winter Storm in Virginia, January 8, 20212 events
- High Wind in Alaska, January 8, 202174 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937995.